Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 64, NWS Columbia, SC

June 26, 2013Fairfield County, Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 26, 2013, 5:52 PM EDT for Fairfield County, Newberry County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2013, 5:52 PM EDT (21:52 UTC)
Expired
Jun 26, 2013, 6:45 PM EDT
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Newberry County, SC

The radar

The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:35 PM EDTTSTM WND DMG12 Nne Winnsboro, SCSC HIGHWAY PATROL REPORTS TREES DOWN ON HERITAGE ROAD NEAR HWY 901

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WUUS52 KCAE 262152
SVRCAE
SCC039-071-262245-
/O.NEW.KCAE.SV.W.0064.130626T2152Z-130626T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
552 PM EDT WED JUN 26 2013

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 22
  MILES NORTHWEST OF WINNSBORO...OR 18 MILES NORTHEAST OF NEWBERRY...
  AND MOVING EAST AT 15 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3457 8123 3455 8099 3427 8103 3431 8155
      3450 8147 3449 8145 3450 8143 3454 8143
      3458 8142
TIME...MOT...LOC 2152Z 280DEG 13KT 3450 8142

$$

HC
1 follow-up statement
082 
WWUS52 KCAE 262225
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
625 PM EDT WED JUN 26 2013

SCC071-262236-
/O.CAN.KCAE.SV.W.0064.000000T0000Z-130626T2245Z/
NEWBERRY SC-
625 PM EDT WED JUN 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR NEWBERRY COUNTY IS
CANCELLED...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3439 8128 3457 8124 3455 8099 3428 8103
TIME...MOT...LOC 2226Z 273DEG 15KT 3447 8108

$$

SCC039-262245-
/O.CON.KCAE.SV.W.0064.000000T0000Z-130626T2245Z/
FAIRFIELD SC-
625 PM EDT WED JUN 26 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR FAIRFIELD COUNTY...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF WINNSBORO...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.

LAT...LON 3439 8128 3457 8124 3455 8099 3428 8103
TIME...MOT...LOC 2226Z 273DEG 15KT 3447 8108

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:33 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 26, 5:33 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT WED JUN 26 2013

.SYNOPSIS...
A DEEPENING UPPER LEVEL TROUGH OVER THE EASTERN US...ALONG WITH
ABUNDANT ATMOSPHERIC MOISTURE...WILL PROVIDE ABOVE NORMAL CHANCES
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
THE FORECAST PERIOD.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LATE THIS AFTERNOON AND EARLY THIS EVENING...STRONG AFTERNOON
HEATING HAS INCREASED LOW LEVEL LAPSE RATES HELPING TO KICK OFF
A FEW STORMS. A LOT OF BOUNDARY INTERACTIONS HAS HELPED TO INCREASE
THE STORM COVERAGE. HAVE INCREASED POPS TO 60 PERCENT THROUGH THE
EARLY EVENING.

TONIGHT...SHOWERS AND THUNDERSTORMS THAT ARE ACTIVE EARLY THIS
EVENING SHOULD DIMINISH IN COVERAGE BY MIDNIGHT. CAN NOT RULE OUT
ISOLATED ACTIVITY FOR THE REMAINDER OF THE NIGHT...BUT CONFIDENCE
IN COVERAGE NOT HIGH ENOUGH TO PLACE IN FORECAST AFTER THE
MIDNIGHT TIME FRAME. OVERNIGHT LOWS CLOSE TO PERSISTENCE...WHICH
GIVES READINGS IN THE LOWER 70S. PATCHY FOG MAY BE POSSIBLE
TOWARDS SUNRISE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER HIGH WILL CONTINUE BUILDING OVER THE SW US...WHILE UPPER
ENERGY SHIFTS CUTS OFF OVER THE E GREAT LAKES...RESULTING IN A
DEEPENING UPPER TROUGH OVER THE SE CONUS. IT APPEARS A SERIES OF
UPPER IMPULSES AND SURFACE TROUGHS WILL COME THROUGH. STRONGER
UPPER ENERGY WILL COME THROUGH THU AFTN/EVE. HIGH LEVELS OF
ATMOSPHERIC MOISTURE ARE EXPECTED TO CONTINUE THROUGH
THURSDAY...WITH GENERALLY DIURNAL LIKELY POPS THU AFTN...WITH
PREMISE FOR SOME DRIER AIR ENTERING THE REGION EARLY FRI. MODELS
HINTING AT ANOTHER SYSTEM AFFECTING US LATE FRI. SOME RUN TO RUN
MODEL INCONSISTENCY NOTED FOR SATURDAY...WITH SOME INDICATIONS NOW
THAT SOME DRIER AIR COULD AFFECT AT LEAST THE NORTHERN FA
SATURDAY. DUE TO UNCERTAINTY...WILL NOT TRY TO GET TOO DETAILED
WITH POP TIMING...AND GENERALLY MAINTAIN CONSERVATIVE POPS FRI/SAT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WET PATTERN EXPECTED. MODELS CONTINUE TO INDICATE UPPER LOW
RETROGRADING WEST ACROSS THE GREAT LAKES/UPPER MISS VALLEY REGION
WITH DEEPENING UPPER TROUGH TO OUR WEST...WITH STRONG UPPER RIDGE
CONTINUES OVER THE W CONUS. THIS APPEARS TO PROVIDE A PROLONGED
PERIOD OF A DEEP S TO SW FLOW AND A VERY MOIST ATMOSPHERE OVER OUR
REGION...PROVIDING ABOVE NORMAL POPS/RAINFALL AND POTENTIALLY
LEADING TO A FLOODING THREAT. A BLEND OF ONGOING FORECAST...ALONG
WITH MOS AND HPC GUIDANCE GENERALLY PROVIDING LIKELY POPS AND ARE
DIURNALLY FAVORED...WHICH CONTINUES TO LOOK GOOD.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE PERIOD...WITH RESTRICTIONS
POSSIBLE IN AFTERNOON AND EVENING CONVECTION.

ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE REGION. BOUNDARY INTERACTIONS HAVE HELPED
STORMS DEVELOP ACROSS A GOOD PORTION OF THE FORECAST AREA...EXPECTED
TO DIMINISH AROUND 02Z-03Z THIS EVENING. OUTSIDE OF STORMS...MAINLY
VFR CONDITIONS EXPECTED. BRIEF IFR-MVFR CONDITIONS IN SHOWERS AND
THUNDERSTORMS. AS STORMS MOVE TOWARD TAF SITES...WILL INCLUDE
TEMPO GROUPS, OTHERWISE...LOW CONFIDENCE WITH TIMING ISSUES. LATER
ON TONIGHT...CONCERN WILL BE POTENTIAL FOR FOG AND STRATUS LATER
TONIGHT. MODELS INDICATE LOW LEVEL JET OF 25 TO 30 KNOTS OVER THE
AREA WHICH INDICATES MORE POTENTIAL FOR STRATUS. MUCH OF THIS WILL
DEPEND ON LOCATION OF AFTERNOON RAINFALL. HAVE INCLUDED MVFR FOG
AND SCATTERED LOW CLOUDS AFTER 08Z AND WILL ADJUST AS NEEDED.
WINDS THROUGH THE TAF PERIOD WILL BE SOUTHWEST AT 8 KNOTS OR LESS.

EXTENDED AVIATION OUTLOOK...CIG/VSBY RESTRICTIONS POSSIBLE EACH DAY
IN MAINLY AFTERNOON/EVENING THUNDERSTORMS...AS WELL AS LATE
NIGHT/EARLY MORNING FOG/STRATUS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 26, 5:05 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT WED JUN 26 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
505 AM EDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SOME THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BE CAPABLE
OF PRODUCING BRIEF LOCALIZED HEAVY RAIN...AND FLOODING OF
ROADWAYS AND OTHER LOW LYING FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 26, 5:17 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     NEW ELLENTON            33.42N 81.69W
06/26/2013                   AIKEN              SC   LAW ENFORCEMENT

            TREE IN THE ROADWAY ON MAIN ST. IN NEW
            ELLENTON.

&&

HC
Local storm report, Jun 26, 5:21 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 NNE SILVERSTREET      34.26N 81.70W
06/26/2013  M1.00 INCH       NEWBERRY           SC   PUBLIC

            QUARTER SIZE HAIL REPORTED BY PUBLIC AND
            RELAYED TO US BY WIS-TV.

&&

HC
Local storm report, Jun 26, 5:26 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     SARDIS                  32.98N 81.76W
06/26/2013                   BURKE              GA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON GILES ST. AND HWY 23
            IN SARDIS.

&&

HC
Local storm report, Jun 26, 5:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     4 NNW NEWBERRY          34.33N 81.63W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            TREES DOWN ON FOLK RD. NEAR OLD WHITMIRE RD.

&&

HC
Local storm report, Jun 26, 5:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     4 WNW NEWBERRY          34.30N 81.68W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            POWER LINES DOWN ON BUSH RIVER RD.

&&

HC
Local storm report, Jun 26, 5:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
551 PM EDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     1 NW NEWBERRY           34.29N 81.62W
06/26/2013                   NEWBERRY           SC   LAW ENFORCEMENT

            TREE FELL ON POWER LINES AND A TREE LIMB
            CAUGHT FIRE.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:40 PM EDTSpecial Weather StatementCAEEdgefield, Fairfield, McCormick, Newberry, Saluda50 min
Jun 26, 10:00 AM EDTAreal Flood AdvisoryCAEAiken, Orangeburg60 min
Jun 26, 11:00 AM EDTAreal Flood AdvisoryCAEAiken, Orangeburg60 min
Jun 26, 3:09 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield51 min
Jun 26, 3:53 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg67 min
Jun 26, 4:43 PM EDTSpecial Weather StatementCAELexington62 min
Jun 26, 5:05 PM EDTSevere Thunderstorm WarningCAENewberry55 min
Jun 26, 6:15 PM EDTSpecial Weather StatementCAEOrangeburg45 min
Jun 26, 6:31 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster59 min
Jun 26, 7:01 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.